On Thursday I had my longest episode of AF. It started at 7.30am and stopped ao Friday at 7.45am so 24 hours. My longest previously has been about 11/12 hours, since then I have been experiencing periods of tachycardia up to about an hour long. The rate is about 160 and regular. My normal rate is about 72bpm.Should I be worried about this?

Any advice appreciated

13 Replies

  • Hi ,

    I get episodes like that about once a week and was really scared because I feel really dizzy and just odd!, prolonged episodes and passing out would need to be seen to be seen in A and E I think, Do you have a cardiac nurse you can speak to they can advise, mine is invaluable. Good luck

  • Thanks for your reply. What advice were you given?

  • Was advised if accompanied with severe chest pain, blackouts or trouble breathing then to get them checked out, basically your body feels like its doing a marathon and you can only keep that up for so long before you get side effects,, I have lost count of how many times I have gone to Casualty, but now I know when its bad and when to go, usually AF will be self limiting depends what your is like I guess and will eventually go back into sinus rhythm but when in doubt!

  • I wouldn't worry or panic but I would consider if you need to seek help with this. This so depends on your history, your meds and how experienced you are.

    I was always told to present with -

    Chest pain

    Black outs

    Fast AF (although not strictly defined) - if your heart rate sustains a high bpm they like to bring it down.

    As this is unusual for you, if in any doubt I would present to the medics, at the very least they can get it recorded on record on ECG (it might be the start of a new phase of your condition - it might be doing other things you are unaware of) and reassurance and if intervention is required they are the ones to provide that. As time goes on you know more about your circumstances and meds and have advice from own medics on your parameters. I am now able to sit out a lot more (and have a beta blocker I can use as a pill in the pocket to reduce rate if required) but not in the beginning.

    I would also say just rest as well; if you heart has a wobble and this is like the after shock of an earthquake then you don't want to be adding demand to an over active heart.

    At the very least be with someone and explain what is happening should things change.

    Take care.


  • Thank you for replying.

    I have had AF for 5years so don't tend to panic now but was getting a bit concerned when it lasted 24hours instead of 11 or 12 which was the longest time previously. I am already on Bisoprolol and take extra if I have a prolonged episode. As it is for rate control I was a bit concerned that I was having tachycardia and the beta blocker didn't slow it down.

    Being with someone is not possible when you live alone and things are happening at night.

  • Hi Stormcloud

    Sorry I didn't mean to patronise I just always err on the side of caution with other peoples issues as we never really know what's going on in there. I'm sorry you are on your own making these decisions as this can be the hardest thing.

    Was your AF episode tachycardic or within normal bpm?

    I always ask any doctor before I leave what would you want to see me back for and have managed to push the boundaries since early diagnosis but both they and me know more about my personal condition now. I do remember getting very angry with my GP in the very early days when he said if you pass out get help (I felt like shouting how am I going to do that if I live alone and I'm passed out).

    I also live alone and realise it causes it's own issues; I have over the last year called on my family and friends to support me when I need it after being very self reliant and think it has strengthened those relationships. Sometimes when I was bad last year soon after diagnosis some people queried whether I should be at work but I thought I was better in the company if anything did happen (I also made a couple of them put my cardiologists phone number in their phone).

    When I have been tachycardic and taken beta blockers (Metoprolol) to reduce rate as I only take it as a pill in the pocket then I allow 12-24 hours for it to take effect. Although if it stuck above 150bpm I would seek help before this time frame.

    I have found that resting will reduce my heart rate (not make it normal) but that if I ignore AF ~130 bpm or Tackycardia and push on then it will just deteriorate into a worse faster rate. Others here report doing things gently or sudden exertion has reverted them back to NSR so it's trial and error with your own condition.

    I have had frequent short burst of Tachycardia since my abalation, many regular some AF those most resolve themselves within half an hour. Just looking at my records; 5 Feb 1 hour (max 151bpm), 13 Feb 2 hours (max 154 bpm), 24 Feb 3 hours (max 145 bpm). As I was expecting all kinds of wobbles and they did sort themselves out I sat it out but would be wary of advising anyone else to do this if there is no known cause or it is so different from your normal experience.

    I had a Tachycardia for 10 days that was 130bpm but reduced to 100bpm with Metoprolol. In the middle of this it shot up to 195 giving me really bad palpitations; I would have called an ambulance if that hadn't stopped (it only lasted minutes in the event).

    All I'm really trying to say is if you are in any doubt please don't try and tough it out if you think you need help.

    Take care.


  • Jo, I didn't think you were patronising at all andwas grateful that you took the time to reply.

    My AF is usually rate controlled with the beta blocker. The tachycardia started after the AF had finished. I have had short runs of tachycardia quite often but this was for a much longer period and after taking double the usual dose of Bisoprolol.

    Feeling fine today and have managed to do some pruning in the garden in lovely sunshine.

    Hope you are well at present.

  • Guys how do AF and tachycardia differ?

  • AF is an irregular beat a type of arrhythmia at any bpm (but often at higher bpm or tachycardic >100bpm). Tachycardia is when resting heart rate is >100bpm so this can refer to both regular or irregular rhythms. Often called SVT Super Ventricular Tachycardia if it originates from the atria and is very regular.

    Hope this helps.


  • Thanks Jo it sounds like svt that I am getting. Will have to research it as I don't know much about it.

  • It seems to me that this is not worrying except that it is a sign that you may start getting more AF than you've had before and it is perhaps time to discuss the way it is managed. Perhaps the medication you are on needs adjusting or a pill-in-the-pocket might suit if you don't already have a means of dealing with bouts of AF. I agree it is a bit unsettling to go to sleep with heart astray if it usually sorts itself out within the day.

  • Thank you for your reply. I am taking Bisoprolol 1.25mg daily with instructions to take an extra one when/if AF starts. I have often had AF at night but an episode has never lasted more than 11/12 hours before. Also, the tachycardia (regular) which started when the AF stopped and lasted for quite a long time was not a usual occurence for me. I am unable to tolerate rhythm control drugs so experience AF very frequently. The last time I saw an EP war 3 years ago (at my request) so perhaps it's time for another request!

  • That might be the way forward. We need to be in charge of AF and not let it get the upper hand!

You may also like...